Louisiana, 2011

Hail and Damaging Winds in Louisiana, May 25, 2011

May 25, 2011 · NWS LCH · 9 events in 3 counties and zones

Two supercell thunderstorms developed across northern Louisiana and moved southeast into central Louisiana late on May 25 into the early morning hours on May 26. Numerous reports of large hail and damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Two supercell thunderstorms developed across northern Louisiana and moved southeast into central Louisiana late on May 25 into the early morning hours on May 26. Numerous reports of large hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 25, 5:22 PM CST, 2 hours earlier.

Area forecast discussion, May 25, 5:22 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
622 PM CDT WED MAY 25 2011

.DISCUSSION...
00Z TAF ISSUANCE.

&&

.AVIATION...
INTERMITTENT MVFR CEILINGS WILL CONTINUE AT BPT/LCH WITH SCT/BKN
LAYER ~2500FT. S WINDS ~15KT WITH GUSTS OVER 20 KTS WILL CONTINUE
FOR THE NEXT COUPLE OF HOURS. AS THE FRONTAL TROF EDGES CLOSER
SE...MVFR CEILINGS WILL GRADUALLY SPREAD TO ALL SITES BETWEEN
04-08Z...ALONG WITH WINDS DIMINISHING BELOW 10 KTS. WITH SCT
SHRA/TSRA EXPECTED BETWEEN 03-09Z ALONG THE FROPA AT AEX...ADDED
VCTS DURING THAT TIME PERIOD. W TO NW WINDS ~10KT CAN BE EXPECTED
AFTER 15Z AS THE FRONT MOVES FURTHER AND STALLS ACROSS SE TX/S LA.

DML

&&

.PREV DISCUSSION... /ISSUED 405 PM CDT WED MAY 25 2011/

SYNOPSIS...
COLD FRONT CURRENTLY EXTENDS FROM NEAR AUSTIN TO HOT SPRINGS.
LATEST SATELLITE IMAGES SHOWS BAND OF CU DEVELOPING ALONG THE
BOUNDARY IN NE TX WHILE RADAR MOSAIC SHOWS THUNDERSTORMS
DEVELOPING FURTHER NORTH INTO ARK...WITH DEVELOPMENT A LITTLE
SLOWER TO THE SOUTH. SPC HAS RECENTLY ISSUED A TORNADO WATCH FOR
PORTIONS OF NORTH LOUISIANA...EXTENDING JUST TO THE NRN BORDER OF
THE CWA.

DISCUSSION...
COLD FRONT WILL PROGRESS SLOWLY EAST TONIGHT...CROSSING THE CWA
LATE TONIGHT INTO THURSDAY MORNING...WITH THE BOUNDARY STALLING
DURING THE DAY THURSDAY. WINDS WILL DIMINISH THIS EVENING AS THE
PRESSURE GRADIENT WEAKENS IN RESPONSE TO THE APPROACHING FRONT. IN
ADDITION...THERE IS A SMALL CHANCE FOR SHOWERS OR THUNDERSTORMS
MAINLY NORTH OF I-10. WITH CAPE VALUES BETWEEN 2000-3000 J/KG ACRS
INTERIOR PORTIONS OF SE TX INTO CNTL LA THIS EVENING...COULD SEE A
FEW ISOLATED STORMS BECOME STRONG TO SEVERE IN THIS AREA BUT IT
APPEARS STRONGEST STORMS WILL REMAIN NORTH OF THE AREA.

WITH THE BOUNDARY STALLING OVER THE AREA THURSDAY...THERE IS A
SLIGHT CHANCE FOR RAIN OVER THE ERN ZONES IN THE MORNING. BEYOND
THIS...LOOKS LIKE A RETURN TO DRY WEATHER FOR THE REMAINDER OF THE
PERIOD. UPPER LEVEL RIDGING WILL BUILD ACRS THE AREA OVER THE
WEEKEND INTO EARLY NEXT WEEK. NEAR TO ABOVE NORMAL TEMPERATURES
ARE EXPECTED.

MARINE...
A WEAK COLD FRONT WILL APPROACH THE NORTHWEST GULF
TONIGHT...ALLOWING WINDS TO DIMINISH. OTHERWISE...MODERATE
SOUTHERLY FLOW IS EXPECTED TO PERSIST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  89  68  86  71 /  10  10  10  10  10
KBPT  75  88  70  87  73 /  10  10  10  10  10
KAEX  67  88  62  91  69 /  30  10  10  10  10
KLFT  75  89  66  87  71 /  10  20  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 25, 4:43 AM CST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
543 AM CDT WED MAY 25 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-261115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
543 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
MODERATE SOUTHERLY WINDS ARE EXPECTED TODAY...BUT THE SUSTAINED
SPEEDS ARE EXPECTED TO REMAIN BELOW THE THRESHOLD FOR A WIND ADVISORY.

RAIN CHANCES WILL INCREASE THIS EVENING AS A TRAVELING COLD FRONT
SLOWS TO HALT NEAR THE I-10 CORRIDOR. NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-261115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
543 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SMALL CRAFT SHOULD EXERCISE CAUTION TODAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 25, 6:55 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
755 PM CDT WED MAY 25 2011

LAZ027-260200-
VERNON LA-
755 PM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH UNTIL 900 PM CDT...

AT 752 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES WEST OF HORNBECK...MOVING EAST AT 35
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HORNBECK BY 815 PM...
  KURTHWOOD BY 840 PM...
  HUTTON BY 855 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3137 9298 3130 9297 3124 9355 3127 9354
      3129 9351 3129 9344 3138 9338

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Vernon

When
May 25, 7:22 PM CST
Where
Vernon County, Hornbeck
Measured
1.25 in hail
Reported by
Public
Coordinates
31.330, -93.400

Public reported hail ranging from nickel to half dollar size fell for up to 3 minutes.

Hail, Rapides

When
May 25, 10:34 PM CST
Where
Rapides County, Ball
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.420, -92.420

Ball Police Department reported hail up to quarter size fell in town.

Hail, Rapides

When
May 25, 10:50 PM CST
Where
Rapides County, 1.75 mi S of Barron
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
31.325, -92.280

KALB-TV received viewer pictures of hen egg to tennis ball sized hail that fell in the Philadelphia community about one mile east of the Philadelphia Baptist Church.

Hail, Rapides

When
May 25, 10:50 PM CST
Where
Rapides County, 1.14 mi E of Libuse
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.353, -92.331

KALB-TV reported quarter size hail that lasted for 10 minutes on Philadelphia Road in Libuse.

Hail, Rapides

When
May 25, 11:00 PM CST
Where
Rapides County, Kolin
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.300, -92.330

KALB-TV reported hail ranging from pea to penny size in the Tara subdivision near Kolin.

Hail, Rapides

When
May 25, 11:07 PM CST
Where
Rapides County, 0.87 mi SSE of Big Is
Measured
2.5 in hail
Reported by
Public
Coordinates
31.319, -92.164

Photos from public via Facebook show several hen egg to tennis ball size hailstones fell south of Deville.

Thunderstorm Wind, Rapides

When
May 25, 11:10 PM CST
Where
Rapides County, Deville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
31.350, -92.170

CLECO reported widespread power outages in Rapides Parish due to downed trees on power lines.

Thunderstorm Wind, Avoyelles

When
May 25, 11:20 PM CST
Where
Avoyelles County, Effie
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
31.220, -92.170

CLECO and Entergy both reported widespread power outages in Avoyelles Parish due to downed trees on power lines.

Thunderstorm Wind, Avoyelles

When
May 25, 11:25 PM CST
Where
Avoyelles County, Marksville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
31.130, -92.070

Public reported via Facebook several trees were uprooted with minor roof damage to homes in Marksville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296350, 296351, 296352, 296353, 296355, 296356, 296358, 296359, 296360.